Texas, 2005

Tornado and Hail in Texas, June 1, 2005

June 1, 2005 · NWS EWX · 9 events in 6 counties and zones

4 hail, 4 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 31, 11:05 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, May 31, 11:05 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1205 AM CDT WED JUN 1 2005

.UPDATE...
A QUICK UPDATE IS GOING OUT TO HELP TRANSITION THE NIGHT SHIFT TO
THE WATCH LIKELY TO COME OUT IN THE NEXT HOUR OR SO. ANOTHER TEXT
UPDATE WILL FOLLOW WHEN THE BOX ARRIVES. MAIN CHANGE IS TO INCREASE
POPS FOR THE WESTERN COUNTIES PER RADAR TRENDS.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

18/08

In the hours before

Special weather statement, May 31, 8:46 PM CST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
946 PM CDT TUE MAY 31 2005

TXZ171>173-183>194-202>209-217>225-228-010501-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
946 PM CDT TUE MAY 31 2005

...INCREASING CLOUDINESS AND A CHANCE FOR SHOWERS AND THUNDERSTORMS
TONIGHT...

ANOTHER WEATHER SYSTEM OVER WEST TEXAS...THAT IS PRODUCING
THUNDERSTORMS...WILL MOVE SOUTHEAST TONIGHT TO PARTS OF CENTRAL
AND SOUTH CENTRAL TEXAS.  THIS WILL CAUSE AN INCREASING CHANCE FOR
SHOWERS AND THUNDERSTORMS OVER PARTS OF CENTRAL AND SOUTH CENTRAL
TEXAS TONIGHT TO THE EARLY MORNING HOURS OF WEDNESDAY.  SOME OF
THESE THUNDERSTORMS MAY BE SEVERE WITH STRONG STRAIGHT-LINE
WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN.
Special weather statement, May 31, 10:59 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1159 PM CDT TUE MAY 31 2005

TXZ171>173-183>194-202>209-217>225-228-010701-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
1159 PM CDT TUE MAY 31 2005

...INCREASING CHANCEs FOR THUNDERSTORMS TONIGHT...

ANOTHER WEATHER SYSTEM OVER WEST AND NORTH TEXAS...THAT IS PRODUCING
THUNDERSTORMS...WILL MOVE SOUTH AND SOUTHEAST TONIGHT AT 30 TO 35
MPH TO PARTS OF CENTRAL AND SOUTH CENTRAL TEXAS.  THIS WILL CAUSE AN
INCREASING CHANCE FOR MAINLY THUNDERSTORMS AND RAIN SHOWERS OVER
PARTS OF CENTRAL AND SOUTH CENTRAL TEXAS TONIGHT TO THE EARLY MORNING
HOURS OF WEDNESDAY.  SOME OF THESE THUNDERSTORMS MAY BE SEVERE WITH
STRONG STRAIGHT-LINE WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN.

The radar

The Laughlin AFB radar (KDFX), 116 km away, was scanning. The volume nearest the first event began at 06:51 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Edwards

When
June 1, 12:50 AM CST to 1:00 AM CST
Where
Edwards County, 24 mi NE of Rocks Spgs
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.267, -99.933

Hail, Kerr

When
June 1, 12:50 AM CST to 1:00 AM CST
Where
Kerr County, Ingram
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.083, -99.233

Hail, Kerr

When
June 1, 1:00 AM CST to 1:20 AM CST
Where
Kerr County, Kerrville
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
30.050, -99.133

Thunderstorm Wind, Llano

When
June 1, 1:10 AM CST to 1:40 AM CST
Where
Llano County, 7 mi W of Llano
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
30.750, -98.783

Widespread damage was reported by the Sheriff's Department across the western part of Llano County. Trees were blown over by winds from the line of thunderstorms. Also, widespread damage to roofs was noted.

Thunderstorm Wind, Gillespie

When
June 1, 1:40 AM CST to 2:10 AM CST
Where
Gillespie County, Doss
Measured
70 kt (81 mph) estimated gust
Property damage
$300,000
Reported by
NWS STORM SURVEY
Coordinates
30.450, -99.133

Storms from a mesoscale complex that formed in the Texas Panhandle arrived in the Texas Hill Country shortly after midnight. The line stretched from Llano to Fredericksburg to Kerrville to Leakey and Rocksprings, moving toward the southeast with speeds varying at times from 25 to 45 mph. The most intense and widespread damage appeared to take place across Gillespie County. In the northwest part of the county several trees were blown over onto FM648 and blocked the road until they were removed. Minor damage was noted southeastward to near US290 where severe damage again was seen around the Gillespie County airport, just southwest of Fredericksburg. The roof was lifted off the airport terminal building with major water damage to the interior. A light standard was blown over just outside the terminal. Further down the runway the severe winds had blown in the doors of a hangar and had damaged five aircraft. One of the five was considered a total loss. The airport manager reported that it took him over 3 hours to drive the 8 miles to the terminal because so many roads were covered with debris and flood waters. This damage was due to thunderstorm winds with embedded downbursts as all of the damage was laid down pointing toward the southeast. Widespread minor damage to tree limbs and spotty severe damage continued along US290 from Fredericksburg to near Stonewall. It continued from Fredericksburg southwest to the Kerr County line and to the southeast along FM1347 beyond Cain City to near Luckenbach. Again all damaged trees and limbs were oriented toward the southeast indicated severe thunderstorm wind damage.

Thunderstorm Wind, Kendall

When
June 1, 1:50 AM CST to 2:30 AM CST
Where
Kendall County, 7 mi W of Comfort
Measured
70 kt (81 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
29.967, -99.033

Widespread severe damage from the line of thunderstorms was also found along SH27 between Center Point and Comfort in Kendall County. Large tree limbs were knocked out of trees and healthy mesquite trees of up to 8 inches in diameter were broken off above the ground or blown over completely. This level of damage continued eastward to just beyond Comfort. It appeared to stretch southward from this portion of SH27 for around 4 miles.

Thunderstorm Wind, Kerr

When
June 1, 1:50 AM CST to 2:20 AM CST
Where
Kerr County, Kerrville
Measured
70 kt (81 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
30.050, -99.133

The thunderstorm line produced spotty wind damage in Kerr County. Most of the damage was in the area around Kerrville. It generally involved small to medium sized tree branches blown down by winds of 40 to 50 mph. A few trees were blown down that suggested winds reached at or above 60 mph. As in Gillespie County, the damage was laid down pointing toward the southeast, showing the cause to be severe thunderstorm winds.

Tornado, Kendall

When
June 1, 2:04 AM CST to 2:06 AM CST
Where
Kendall County, 4 mi S of Comfort
Rating
F0
Path length
0.3 mi
Path width
30 yd
Reported by
NWS STORM SURVEY
Coordinates
29.917, -98.917

An NWS survey found evidence of a tornado that struck at the southeast end of the wind damage area in Kendall County, about one mile south of the Waring exit off IH10. Trees at one home in this area again showed severe damage with many broken off above the ground and others blown over. However in this one case the tree limbs and trees were not oriented toward the southeast but instead were generally laid down in all different directions. The home within 50 yards of the damage area suffered no damage at all. This change in orientation, along with the very narrow area, the well defined nature of the path, and stronger level of damage, led the team to conclude that the damage was caused by a small and short-lived tornado. The tornado was rated as F0.

Hail, Bandera

When
June 1, 2:10 AM CST to 2:30 AM CST
Where
Bandera County, 5 mi N of Vanderpool
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
29.817, -99.383

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyThe tornado archive for Texas, 2005Warnings in Texas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454528, 5454529, 5454530, 5454531, 5454608, 5454609, 5454610, 5454704, 5454705.